Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

July 15, 2021Hidalgo County, New Mexico

NWS El Paso, TX issued this special weather statement at Jul 15, 2021, 7:13 PM MDT for Hidalgo County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 7:13 PM MDT (01:13 UTC)
Expired
Jul 15, 2021, 7:45 PM MDT
In force
32 min
Issued by
NWS El Paso, TX

County Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 184 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2984 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS84 KEPZ 160113
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
713 PM MDT Thu Jul 15 2021
 
NMZ405-406-160145-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
713 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HIDALGO COUNTY
UNTIL 745 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Antelope Wells, moving west at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Antelope Wells and Playas Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3152 10863 3149 10848 3133 10847 3133 10850
      3134 10867
TIME...MOT...LOC 0112Z 094DEG 9KT 3141 10853 

$$

BROWN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Jul 15, 6:22 PM MDT, 51 minutes earlier.

Area forecast discussion, Jul 15, 6:22 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
622 PM MDT Thu Jul 15 2021

.AVIATION...00Z TAF CYCLE...
Lower VFR conditions through about 06Z...with scattered
BKN/OVC060CB 3-5SM TSRA mainly west of the Rio Grande Valley, and
isolated BKN/OVC080CB 5SM -TSRA Rio Grande Valley east. Gusty
winds to 40KT near storms. Conditions improving after 07Z to
SCT/BKN080 BKN250.

&&
Hefner

&&

.PREV DISCUSSION...250 PM MDT Thu Jul 15 2021...

.SYNOPSIS...
Moisture will increase in the area the next several days. This
along with occasional disturbances will allow thunderstorms to
develop. The focus will be west of the Rio Grande initially, then
spreading area on the weekend. An upper low may drift in from the
east next week, which would increase the number of storms even
more. Temperatures will be near normal through the weekend, then a
little below normal next week.

&&
01

.DISCUSSION...
.SHORT TERM...
A plume of moisture is slowly being pulled eastward by a trough of
low pressure that has now moved into the central plains states. This
has allowed the moisture plume to begin straddling Southern New
Mexico and portions of far west Texas today.  The additional
moisture has begun to interact terrain orographics to initiate
scattered thunderstorms over the mountains this afternoon. Further
development of showers and thunderstorms is expected the rest of
this afternoon and will continue into the evening hours.

The main area of concern regarding thunderstorm activity will be the
Gila Region and the Southwest New Mexico Bootheel where periods of
heavy rainfall may occur with a potential for flash flooding.  A
flash flood watch is in effect for those areas through midnight
tonight.

For the rest of southern New Mexico and Far West Texas, isolated to
scattered showers are expected until about midnight.  These storms
will produce a more spotty coverage of rainfall.  That being said,
some of the storms may produce periods of heavy rainfall with a
potential for localized flooding along drainages, arroyos, low water
crossings and poorly drained areas.  Expect greater coverage of
storms in Sierra and Luna Counties as well as the Sacramento
Mountains with more isolated coverage for Dona Ana county and far
west Texas through this evening. Strong wind gusts up to 50 mph may
also occur with these storms.

For Friday, abundant moisture will remain over the area with
continued chances for scattered lowland and scattered to numerous
mountain showers and thunderstorms in the afternoon and evening.

&&
04

.LONG TERM...
The upper high will continue to reform initially over NM, then
strengthen as it becomes centered over the Great Basin and central
Rockies over the weekend into next week. Moisture is drawn into
the Southwest during this process, though the GFS differs from run
to run on specifics regarding the center of the moisture plume
and timing of disturbances coming around the high. I will say the
12Z GFS has backed off somewhat on precipitable water values over
the Borderland most of the period with Arizona under the center of
fun. Nevertheless, with this much moisture nearby and the
possibility of an upper low drifting over us from the plains next
week, I'm tempted to go the broad brush route with emphasis on
higher terrain and west of the Rio Grande regarding thunderstorm
coverage. Flash flooding will be the greatest threat.

There is good news on the temperature side. We will start out at
or slightly above normal while under the developing upper high
Saturday, but then drop to a few degrees below normal next week as
the upper low drifts over.

&&
01

.FIRE WEATHER...
Increased monsoonal moisture over the region, maintained by a moist
flow from the Gulf of Mexico, will will be the main feature
affecting the weather over the next several days. Scattered to
numerous showers and thunderstorms will be possible each day through
next week. Thunderstorms over the next couple of days will be more
frequent over the Gila Region and Bootheel with more isolated
coverage to the east. By Saturday, the coverage will spread out
across the area with mountain areas seeing higher rain amounts.

Temperatures will generally be on a slight downward trend due to the
increased moisture and cloudiness. Minimum Humidity values will
gradually increase each day as moisture becomes more abundant.
Overnight recoveries will be decent. Vent Rates will vary from fair
to good over the area through the week.

&&
04

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  94  75  96 /  20  30  30  20
Sierra Blanca           69  90  68  89 /  20  30  20  20
Las Cruces              70  92  70  94 /  20  30  20  20
Alamogordo              70  92  70  93 /  20  40  20  30
Cloudcroft              51  71  53  71 /  30  60  20  60
Truth or Consequences   70  92  71  93 /  30  50  30  40
Silver City             63  84  62  86 /  50  70  40  60
Deming                  67  93  68  95 /  40  40  30  30
Lordsburg               68  90  67  91 /  50  60  40  40
West El Paso Metro      74  95  75  97 /  20  30  30  20
Dell City               72  96  71  96 /  20  30  20  20
Fort Hancock            74  97  73  98 /  20  30  30  20
Loma Linda              69  88  69  88 /  20  30  20  20
Fabens                  75  96  75  97 /  20  30  20  20
Santa Teresa            72  93  71  94 /  20  30  30  20
White Sands HQ          74  93  73  93 /  20  40  30  30
Jornada Range           66  92  71  93 /  20  40  20  20
Hatch                   71  94  71  96 /  30  40  20  30
Columbus                72  92  70  94 /  30  30  30  20
Orogrande               71  93  71  93 /  20  30  20  30
Mayhill                 59  80  58  80 /  30  50  20  50
Mescalero               58  81  58  80 /  30  60  20  50
Timberon                57  79  56  79 /  20  50  20  50
Winston                 59  85  59  86 /  40  70  30  60
Hillsboro               67  89  66  91 /  30  50  30  40
Spaceport               67  92  69  93 /  20  40  20  30
Lake Roberts            56  85  58  86 /  50  80  40  60
Hurley                  64  86  62  88 /  50  60  30  40
Cliff                   65  92  60  93 /  50  80  40  60
Mule Creek              60  87  63  87 /  60  80  40  70
Faywood                 67  87  65  88 /  40  60  30  40
Animas                  67  89  66  91 /  60  60  50  40
Hachita                 67  89  66  91 /  50  50  40  30
Antelope Wells          67  89  66  91 /  50  60  50  50
Cloverdale              64  84  63  85 /  60  70  50  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until midnight MDT tonight for NMZ401>406-408.

TX...None.
&&

99/99/99
Hazardous weather outlook, Jul 15, 11:58 AM MDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1158 AM MDT Thu Jul 15 2021

NMZ407-409>417-TXZ418>424-161800-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1158 AM MDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will occur over
the region this afternoon and evening. Storms will produce periods
of moderate to heavy rainfall, small hail, and wind gusts up to 50
mph. Heavy rainfall may lead to localized flooding along
drainages, arroyos, low water crossings and poorly drained low
lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance of showers and thunderstorms each day
mainly in the afternoon and evening hours. Storm coverage will be
earlier and higher over the mountains. Some of the storms will
produce periods of heavy rainfall that has a potential to cause
flash flooding along drainages, streams, arroyos, low water
crossings and poorly drained low lying areas. Sudden and erratic
wind gusts up to 50 mph will also be possible from stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any observed hazardous weather to this
office and local law enforcement.

NMZ401>406-408-161800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Eastern Black Range Foothills-
1158 AM MDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will occur this
afternoon and tonight. Periods of heavy rainfall from some of the
storms has a potential to produce flash flooding over the Gila
Region and the Bootheel. Primarily affected areas will be along
drainages, arroyos, low water crossings and poorly drain areas. A
Flash flood watch is in effect for the area through midnight
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance of showers and thunderstorms each day
mainly in the afternoon and evening hours. Storm coverage will be
earlier and higher over the mountains. Some of the storms will
produce periods of heavy rainfall that has a potential to cause
flash flooding along drainages, streams, arroyos, low water
crossings and poorly drained low lying areas. Sudden and erratic
wind gusts up to 50 mph will also be possible from stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any observed hazardous weather to this
office and local law enforcement.

Lundeen

In the hours before

Local storm report, Jul 15, 4:43 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
443 PM MDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     NON-TSTM WND GST 9 ENE ROAD FORKS        32.29N 108.87W
07/15/2021  M67 MPH          HIDALGO            NM   MESONET

            MESONET STATION NM004 LORDSBURG PLAYA I10
            MP12 (NMDOT).

&&

DH
Special weather statement, Jul 15, 4:43 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service El Paso TX
443 PM MDT Thu Jul 15 2021

NMZ409-410-152315-
Northern Dona Ana County NM-Sierra County Lakes NM-
443 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIERRA AND
NORTHWESTERN DONA ANA COUNTIES UNTIL 515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Rincon, moving northwest at 15 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Sierra
and northwestern Dona Ana Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3274 10697 3269 10705 3279 10715 3288 10705
TIME...MOT...LOC 2243Z 147DEG 12KT 3277 10705

BROWN
Special weather statement, Jul 15, 5:32 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service El Paso TX
532 PM MDT Thu Jul 15 2021

NMZ405-406-160000-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
532 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL
600 PM MDT...

At 531 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Rodeo to 14 miles
northeast of Cloverdale. Movement was north at 10 mph.

Half inch hail and winds in excess of 50 mph with blowing dust will
be possible with these storms.

Locations impacted include...
Rodeo and Camp Garza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3185 10905 3177 10867 3157 10869 3164 10896
      3177 10905
TIME...MOT...LOC 2331Z 164DEG 7KT 3169 10891 3166 10880

BROWN
Local storm report, Jul 15, 5:49 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
549 PM MDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     NON-TSTM WND GST 8 ENE ROAD FORKS        32.28N 108.88W
07/15/2021  M62 MPH          HIDALGO            NM   MESONET

            MESONET STATION NM003 LORDSBURG PLAYA I10
            MP11 (NMDOT).

&&

DH
Local storm report, Jul 15, 6:36 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
636 PM MDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     9 ENE ROAD FORKS        32.29N 108.87W
07/15/2021  M67 MPH          HIDALGO            NM   MESONET

            MESONET STATION NM004 LORDSBURG PLAYA I10
            MP12 (NMDOT). CORRECTS PREVIOUS LSR FOR EVENT TYPE.

0435 PM     TSTM WND GST     8 ENE ROAD FORKS        32.28N 108.88W
07/15/2021  M62 MPH          HIDALGO            NM   MESONET

            MESONET STATION NM003 LORDSBURG PLAYA I10
            MP11 (NMDOT).  CORRECTS PREVIOUS LSR FOR EVENT TYPE.

&&
Special weather statement, Jul 15, 7:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
713 PM MDT Thu Jul 15 2021

NMZ405-406-160145-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
713 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HIDALGO COUNTY
UNTIL 745 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Antelope Wells, moving west at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Antelope Wells and Playas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3152 10863 3149 10848 3133 10847 3133 10850
      3134 10867
TIME...MOT...LOC 0112Z 094DEG 9KT 3141 10853

BROWN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:04 PM MDTFlash Flood WarningEPZHidalgo3 hr
Jul 15, 6:41 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna3 hr
Jul 15, 7:19 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Jul 16, 12:46 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 16, 2:14 PM MDTSpecial Weather StatementEPZ31 min
Jul 16, 2:52 PM MDTSpecial Weather StatementEPZLuna23 min
Jul 16, 2:55 PM MDTSpecial Weather StatementEPZHidalgo35 min
Jul 16, 3:07 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Jul 16, 3:51 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 16, 4:17 PM MDTSpecial Weather StatementEPZHidalgo28 min
Jul 16, 4:25 PM MDTDust Storm WarningEPZHidalgo65 min
Jul 16, 4:29 PM MDTSpecial Weather StatementEPZGrant31 min
Jul 16, 4:43 PM MDTSpecial Weather StatementEPZHidalgo32 min
Jul 16, 4:55 PM MDTSevere Thunderstorm WarningEPZGrant50 min
Jul 16, 5:01 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 16, 5:16 PM MDTSpecial Weather StatementEPZLuna29 min
Jul 16, 5:29 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 16, 5:41 PM MDTSpecial Weather StatementEPZGrant34 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.